Alert archive / West Virginia / Snow Squall Warnings in 2019

Snow Squall Warning 2, NWS Charleston, WV

March 22, 2019Nicholas County, Pocahontas County, Webster County, West Virginia

NWS Charleston, WV issued this snow squall warning at Mar 22, 2019, 3:35 PM EDT for Nicholas County, Pocahontas County, Webster County, West Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2019, 3:35 PM EDT (19:35 UTC)
Expired
Mar 22, 2019, 4:00 PM EDT
In force
25 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Nicholas County, WV, Pocahontas County, WV, Webster County, WV

The radar

The Roanoke radar (KFCX), 138 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2019-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2019-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

975 
WWUS51 KRLX 221937
SQWRLX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Charleston WV
335 PM EDT Fri Mar 22 2019

WVC067-075-101-222000-
/O.NEW.KRLX.SQ.W.0002.190322T1935Z-190322T2000Z/
Pocahontas WV-Nicholas WV-Webster WV-
335 PM EDT Fri Mar 22 2019

The National Weather Service in Charleston West Virginia has issued a

* Snow Squall Warning for...
  Pocahontas County in northeastern West Virginia...
  Eastern Nicholas County in southeastern West Virginia...
  Southeastern Webster County in northeastern West Virginia...

* Until 400 PM EDT.

* At 335 PM EDT, a dangerous snow squall was located along a line
  extending from 8 miles northeast of Monterey to 7 miles northeast
  of Richwood, moving southeast at 45 mph.

  HAZARD...Heavy snow and blowing snow. Wind gusts greater than 50 
           mph. Occasional lightning.

  SOURCE...Radar indicated.

  IMPACT...Dangerous life-threatening travel.

Locations impacted include...
Marlinton, Cass Scenic Railroad, Greenbank, Snowshoe, Hillsboro,
Dunmore, Arbovale, Cranberry Mountain Nature Center, Minnehaha
Springs, Frost, Boyer, Edray and Buckeye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

If traveling on a highway, find the nearest exit or rest area and
park safely away from traffic. Allow snow squalls to pass before
attempting to resume travel.

&&

LAT...LON 3849 7970 3843 7969 3836 7973 3836 7976
      3831 7981 3827 7979 3819 7992 3813 7994
      3810 7993 3806 7997 3806 8011 3804 8017
      3805 8027 3811 8036 3823 8036 3826 8043
      3823 8050 3831 8058 3851 7968
TIME...MOT...LOC 1935Z 314DEG 38KT 3851 7950 3830 8045 

$$

12

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this snow squall warning went out at Mar 22, 2:23 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 22, 2:23 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
223 PM EDT Fri Mar 22 2019

.SYNOPSIS...
Cold advection with upslope snow showers into tonight. High
pressure for the weekend. Another system to start next week and
then a return to high pressure for the remainder of the week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 145 PM Friday...

As an upper level low crosses PA/NY, a weak cold front will
continue push through the central Appalachians. Have likely
POPs with this feature this afternoon into this evening across
the northern half of the forecast area. Went with a fairly sharp
gradient for POPs across the Big Sandy and Tug Fork valleys, on
the southern ends of the better moisture. Can not rule out a
rumble of thunder across the far northeast, but the best
instability is closer to the upper low so opted to leave actual
thunder wording out of the forecast.

Cold air advection under gusty NW winds will pick up and
continue for the next 6-12 hours, so expect a gradual transition
to snow across the far north late this afternoon into this
evening. Especially after sunset, as the late March sun often
provides just enough energy to melt the flakes as they fall
through the near surface layer. The exception to this is across
the northern mountainous counties of WV where snow should be the
primary precip type. Thus, have several more inches of snow
accumulation across the higher elevations, with an inch or two
possible down into areas like Elkins. The current WSW looks good
so no changes planned to headlines. Upslope snow showers should
continue across the northern mountains until around sunrise
Saturday morning, coinciding with the passage of the 850mb
thermal trough.

The sky will clear from west to east overnight, with a chilly
night in store. Went on the cooler side of guidance for lows.
High pressure will give plenty of sunshine on Saturday, but with
a cool airmass in place afternoon highs will be 5-10 degrees
below normal for late March.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 215 PM Friday...

High pressure slides to our east early Sunday and this will set
up warm SW return flow into the region...sending temperatures
soaring into the 60s. Clouds will be on the increase by Sunday
afternoon/evening across the Ohio Valley as our next system
quickly approaches from the west. Zonal flow aloft, so upper
short wave enters the Ohio Valley by early Monday morning and
traverses the region by Monday evening. Temperatures should be
warm enough everywhere for precipitation to fall as rain and
amounts will be from half inch to 3/4", so not expecting any
issues from flooding. On the back end of this system, CAA pushes
in and may see a brief changeover to snow by Monday night if
there is any moisture still leftover. High pressure builds back
in by early Tuesday morning and will dry things out.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 225 PM Friday...

Canadian high pressure builds into the area on Tuesday, but with
CAA temperatures will be below normal. Models are in good
agreement, keeping high pressure in control through the
remainder of the week and temperatures will moderate by the
middle of the week when the high slides east and upper ridging
builds overhead. Expect above average temperatures by the end of
the week, as deep SW return flow develops with upper ridging
over the entire Eastern CONUS.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 145 PM Friday...

An upper level low moving through PA/NY will continue to drive
MVFR ceilings and rain/snow showers through the forecast area
into tonight. Some periods of IFR visibility are possible in
heavier rain/snow showers across the northern half of the
forecast area this afternoon and evening before the moisture
begins to thin out. The MVFR ceilings should gradually improve
and clouds clear out from west to east this evening and
overnight with VFR conditions expected for Saturday. Gusty NW
winds, with gusts of 20-30kts are expected into tonight, then
will gradually decrease from west to east through the pre-dawn
Saturday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of lower visibility uncertain and
amendments may be needed. Timing of improving ceilings may also
vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    M    M    H    H    H    H    H    H    H    H
HTS CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    M    M    M    M    M    M    M    M
EKN CONSISTENCY  M    M    M    L    L    M    H    M    H    H    H    H
PKB CONSISTENCY  H    M    H    H    H    H    H    H    H    H    M    M
CKB CONSISTENCY  H    L    L    M    M    M    M    M    M    M    H    H

AFTER 18Z SATURDAY...
Periods of IFR in rain Monday, and rain and snow showers Monday
night and Tuesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 5 AM EDT Saturday for WVZ523-526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MZ/MPK
NEAR TERM...MZ
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...MZ
Hazardous weather outlook, Mar 22, 6:59 AM EDT, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
659 AM EDT Fri Mar 22 2019

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515-517-519-521-524-231100-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Northwest Fayette-Northwest Nicholas-
Northwest Webster-Southeast Pocahontas-
659 AM EDT Fri Mar 22 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523-526-231100-
Northwest Pocahontas-Southeast Randolph-
659 AM EDT Fri Mar 22 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EDT SATURDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ516-518-520-522-525-231100-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Randolph-
659 AM EDT Fri Mar 22 2019

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

Wind gusts of 40 to 50 mph are possible on Friday. A wind advisory
may be needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Mar 22, 3:20 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
320 PM EDT FRI MAR 22 2019

WVZ015-517>520-523-524-222000-
Southeast Nicholas-Southeast Pocahontas-Northwest
Pocahontas-Kanawha-Southeast Fayette-Northwest Nicholas-Northwest
Fayette-
320 PM EDT FRI MAR 22 2019

...A LINE OF STRONG SHOWERS WITH RAIN, GRAUPEL, AND SMALL HAIL OR
SNOW, AND SOME LIGHTNING, WILL AFFECT SOUTHWESTERN
POCAHONTAS...SOUTHERN NICHOLAS...SOUTHEASTERN KANAWHA AND FAYETTE
COUNTIES...

At 314 PM EDT, radar indicated a line of strong showers were located
along a line extending from East Bank to near Craigsville. Movement
was southeast at 45 mph.

Wind gusts of 50 to 55 mph and graupel, pea size hail or snow are
possible with these showers, along with occasional lightning.

Above 2000 feet, it will be mainly snow which, with the strong wind
gusts, combine to produce snow squalls with a quick drop in
visibility and snow covered roads.

Occasional lightning will also accompany the line of strong weather.

Locations impacted include...
Summersville, Fayetteville, Richwood, Babcock State Park, Oak Hill,
Montgomery, Chesapeake, Marmet, Mount Hope, Ansted, Belle, Cedar
Grove, East Bank, Glasgow, Smithers, Gauley Bridge, Pratt, Powellton,
Hawks Nest State Park and Bingham.

This includes the following highways...
 West Virginia Turnpike between mile markers 53 and 89.
 Route 19 between mile markers 5 and 41.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 3805 8027 3811 8036 3822 8036 3827 8045
      3808 8071 3810 8088 3806 8087 3806 8080
      3795 8081 3787 8075 3783 8102 3788 8107
      3789 8129 3794 8130 3797 8138 3804 8137
      3824 8160 3830 8050 3806 8004
TIME...MOT...LOC 1914Z 311DEG 37KT 3821 8146 3826 8063

12
Local storm report, Mar 22, 3:25 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EDT FRI MAR 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     NON-TSTM WND GST 3 NE CHARLESTON         38.38N  81.60W
03/22/2019  M50 MPH          KANAWHA            WV   ASOS

            MEASURED AT YEAGER AIRPORT. MIXED RAIN AND GRAUPEL ALSO
            REPORTED.

&&

EVENT NUMBER RLX1901427

WEBB

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 3:20 PM EDTSpecial Weather StatementRLXFayette40 min
Mar 22, 4:03 PM EDTSpecial Weather StatementRLXRaleigh42 min
Mar 22, 4:52 PM EDTSnow Squall WarningRLXBraxton, Clay, Nicholas, Pocahontas, Randolph, Upshur and 1 more23 min
Mar 22, 5:10 PM EDTSpecial Weather StatementRLXBarbour, Braxton, Calhoun, Gilmer, Lewis, Upshur35 min
Mar 22, 5:22 PM EDTSnow Squall WarningRLXPocahontas, Randolph, Webster23 min
Mar 22, 5:42 PM EDTSnow Squall WarningRLXPocahontas33 min
Mar 22, 5:47 PM EDTSnow Squall WarningRLXBraxton, Lewis, Randolph, Upshur, Webster28 min
Mar 22, 6:14 PM EDTSnow Squall WarningRLXPocahontas, Randolph, Webster31 min
Mar 22, 6:42 PM EDTSnow Squall WarningRLXNicholas, Pocahontas, Webster48 min
Mar 22, 7:15 PM EDTSpecial Weather StatementRLXRandolph30 min
Mar 22, 7:28 PM EDTSnow Squall WarningRLXPocahontas17 min

Nearby

Snow Squall Warnings in West Virginia, 2019Every snow squall warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.